A woman from Northern Ireland who developed lumps in her stomach after using tanning injections has spoken out to warn others of the potential side effects.
It comes amid growing calls for stronger regulation of aesthetic procedures following an increase in reports of unlicenced and fake products.
A consultation on the regulation of botox, fillers and other cosmetic procedures in Northern Ireland has been postponed due to public cuts, according the the Department of Health.
Hanna, who asked to remain anonymous told UTV how her used of tanning injections, also known as Melanotan injections, started.
"I was a user of sunbeds and it was just getting to the stage where I wasn’t getting any darker in colour and I wanted to be more tanned... and I found out about tanning injections," she said.
"I was instructed what way to use them but I’m not a doctor or a nurse - I was just doing it the way I was told to... if I’d known what my stomach would look like now, I wouldn't have touched them."
She explained that four months after last using the injections she felt a lump on her stomach.
"One lump turned to two lumps, and then within the fourth day it came to four lumps... it was progressing in such a short period of time.
"The lumps started turning into nearly looked like sunburn, like a skin peel, and then the lump pealed and it went an awful red, purple colour which then broke...and you’re left with holes in your stomach."
She then called the GP and that's when her treatment journey started.
"It’s been very stressful," Hanna told UTV.
"If people are using them at the minute, it’s your body, do what you want with it, but from my side of things, I’d be saying now, come off them asap before you do your body any more damage."
Dermatologist Dr Samiya Rahman first treated Hanna at the Belfast Skin Care Clinic.
"There are a range of side effects from these medications, including flushing, dizziness, nausea, so those are probably the most common side effects," she told UTV.
"At this stage we don’t know enough about the Melanotan injections as they’re not regulated, they’ve not been tested, they don’t go through the rigorous testing process that all the other drugs do where we know what the long term side effects are or the short term side effects are," she told UTV.
"My advice would obviously be to stop if you are doing it because we don’t know what you are injecting into your body and we don’t want to sort of cause irreversible damage.
"The only safe tan to get is one that you sort of apply yourself, whether that’s a spray tan or a fake tan and there’s some really good tans out there."
Dr Rahman also encouraged anyone who has used tanning injection and is suffering side effects not to be embarassed to come forward.
"No one will judge you. We really want to help and get on top of it quicker and give you the treatment that we can give you to make things better, so please don’t sit at home embarrassed, there is absolutely no judgment."
While tanning injections are not illegal to use, they are illegal to sell in the UK, as are some forms of botox and fillers, yet users have told UTV they're easily accessed.
Jonathan, not his real name, told UTV that he bought fillers online due to a crease in his smile. He then self injected the substance into his face - something he strongly regrets and actively discourages anyone else from doing.
"I distorted anything natural looking about my natural crease and smile. Now I'm in the process of getting it dissolved and returning it to something natural," he said. "I would never do it again."
"I’ve been lucky. I could have hit blood vessels, I could have necrosised my skin."
His plea to others is clear: "Go to a professional, listen to their advice. They know what they’re talking about.
"Don’t be so obsessed by your looks. Everybody ages, surround yourself with friends and family that love you. You’re just chasing something that’s unachievable long term."
Alastair Brown from the Royal College of Surgeons in Northern Ireland knows all too well the complications which can arise if procedures are not conducted properly.
"The industry is expanding all the time and there’s various level of non-surgical cosmetic procedure available, from minimally invasive to the more invasive, however it’s important that the public know what they are letting themselves in for," the consultant plastic surgeon told UTV.
"They want to go to be enhanced, they want to do it the right way and they want to have the correct guidance, they want quality assurance, but if something goes wrong it can be disastrous and it can not only affect their physical appearance...but it can go the opposite way - the psychological aspect of this can last a life time."
He explained that "regulation is very variable across all regions in the UK", however there are some professional bodies such as the RCS and General Medical Council which "ensure standards are at a high level" and continually monitor practitioners.
"There are other practitioners, or others administering fillers or botox that we don’t know who they're being regulated by and some of it leaves an awful lot to be desired," he added.
"At the minute, it's very variable. Some people are very heavily regulated but there are other circumstances where there is little to no regulation and the difficulty for the public is knowing which is which.
"If they're misused or people aren't trained then they can be very significant. I've seen patients coming to me with lumps, bumps that are permanent, the skin can die if the filler is used inappropriately and if it's on the face, it's very, very hard to hide.
"In the most extreme circumstances of misuse in the wrong area, blindness can ensure, so these need to be taken in extreme caution."
In a statement, the Department of Health said: "There is a clear risk to public safety from unlawful distribution and misuse of both authorised and unauthorised medicinal products within the non-surgical cosmetic sector in Northern Ireland.
"People should not place their trust in unauthorised and unscrupulous individuals whose motivation is profit.
"Patients should also not be fooled by professional looking websites or social media websites offering medicines without prescription.
"Taking short cuts and using these medicines could expose you to a dangerous counterfeit or substandard medicine.
"The Department of Health will continue to work with partner agencies to take effective action where this is necessary to protect public safety. That includes prosecuting offenders."
Want a quick and expert briefing on the biggest news stories? Listen to our latest podcasts to find out What You Need To Know.